Alert archive / South Dakota / Tornado Warnings in 2006

Tornado Warning 7, NWS Aberdeen, SD

May 29, 2006Hand County, Sully County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 29, 2006, 12:09 AM CDT for Hand County, Sully County, South Dakota. It was in force for 88 days. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 12:09 AM CDT (05:09 UTC)
Expired
Aug 24, 2006, 6:50 PM CDT
In force
88 days
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hand County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:20 PM CDTHAIL 0.8818 E Agar, SDHAIL FELL OFF AND ON FROM 620 PM TO 640 PM.
Jun 3, 9:30 PM CDTHAIL 1.2515 Ese Onida, SD
Jun 24, 6:35 PM CDTTORNADO15 Ene Onida, SD
Aug 20, 6:30 PM CDTHAIL 0.889 Sse Onida, SD
Aug 20, 7:48 PM CDTHAIL 0.7517 E Agar, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 10:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 290509
TORABR
SDC119-290545-
/O.NEW.KABR.TO.W.0007.060529T0509Z-060529T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1209 AM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1245 AM CDT

* AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF
  EAKIN...MOVING NORTHEAST AT 55 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL EASTERN SULLY COUNTY AT 1220 AM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4455 10015 4456 9967 4490 9969

$$
HARDING
5 follow-up statements
000 
WWUS53 KABR 290530
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 AM CDT MON MAY 29 2006

SDC119-290545-
/O.CON.KABR.TO.W.0007.000000T0000Z-060529T0545Z/
SULLY SD-
1229 AM CDT MON MAY 29 2006

...A TORNADO WARNING CONTINUES FOR SULLY COUNTY UNTIL 1245 AM CDT...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EAST CENTRAL SULLY
COUNTY...OR 16 MILES NORTH OF HARROLD...MOVING NORTHEAST AT 55 MPH.

GOLFBALL SIZED HAIL AND 60 MPH THUNDERSTORM WIND GUSTS HAVE BEEN 
OBSERVED WITH THIS DANGEROUS STORM.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4475 9991 4460 9969 4489 9969

$$
HARDING
000 
WWUS53 KABR 290542
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 AM CDT MON MAY 29 2006

SDC119-290552-
/O.EXP.KABR.TO.W.0007.000000T0000Z-060529T0545Z/
SULLY SD-
1242 AM CDT MON MAY 29 2006

...THE TORNADO WARNING FOR SULLY COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 1241 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT 
MONDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4475 9991 4460 9969 4489 9969

$$
HARDING
000 
WFUS53 KABR 242325
TORABR
SDC059-250015-
/O.NEW.KABR.TO.W.0007.060824T2324Z-060825T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 619 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR SAINT
  LAWRENCE...MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  VAYLAND AROUND 630 PM CDT...

LAW ENFORCEMENT ALSO REPORTED GOLF BALL SIZE HAIL IN MILLER AT 544 
PM CDT.

MOTORISTS SHOULD IMMEDIATELY TRY TO FIND A STURDY BUILDING AND TAKE
COVER. IF A STURDY BUILDING IS NOT AVAILABLE...TAKE COVER IN A DITCH 
OR LOW LYING AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR
NORTHEAST SOUTH DAKOTA.

LAT...LON 4461 9896 4445 9898 4437 9871 4454 9872

$$
DORN
000 
WWUS53 KABR 242334
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT THU AUG 24 2006

SDC059-250015-
/O.CON.KABR.TO.W.0007.000000T0000Z-060825T0015Z/
HAND SD-
634 PM CDT THU AUG 24 2006

...A TORNADO WARNING CONTINUES FOR HAND COUNTY UNTIL 715 PM CDT...

AT 628 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED 2 MILES WEST OF WESSINGTON IN HAND COUNTY MOVING 
SOUTHEAST AT 35 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR
NORTHEAST SOUTH DAKOTA.

LAT...LON 4457 9886 4441 9884 4437 9871 4454 9872

$$
DORN
000 
WWUS53 KABR 242350
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
650 PM CDT THU AUG 24 2006

SDC059-250000-
/O.CAN.KABR.TO.W.0007.000000T0000Z-060825T0015Z/
HAND SD-
650 PM CDT THU AUG 24 2006

...THE TORNADO WARNING FOR HAND COUNTY HAS BEEN CANCELLED...

AT 648 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR
NORTHEAST SOUTH DAKOTA.

LAT...LON 4457 9886 4441 9884 4437 9871 4454 9872

$$
DORN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 28, 3:50 PM CDT, 8 hours 19 minutes earlier.

Area forecast discussion, May 28, 3:50 PM CDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT SUN MAY 28 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
STRONG COLD FRONTAL BOUNDARY HAS MOVED INTO NORTHEAST SD LATE THIS
AFTERNOON AND WILL STALL OUT BY THIS EVENING. WARM CAP ALOFT HAS
BEEN HOLDING OFF ANY CONVECTION FIRING ALONG IT BUT THAT WILL
CHANGE. WATER VAPOR LOOP AND MODELS SHOW A SHORT WAVE/JET STREAK
LIFTING NORTHEAST ACROSS THE REGION TONIGHT AND EARLY MONDAY. AS
THIS OCCURS...THE LLJ WILL BE INCREASING THIS EVENING AND
INTERSECTING THE FRONTAL BOUNDARY. WITH PLENTY OF CAPE ALONG WITH
DECENT WIND SHEAR...EXPECT TSRAS TO DEVELOP ALONG AND NORTH OF THE
SURFACE BOUNDARY THIS EVENING AND SPREAD NORTHEAST THROUGH THE
NIGHT. COULD SEE SOME SEVERE STORMS. THUS...HAVE A PRETTY GOOD POP
ACROSS THE CWA FOR TONIGHT AND MAINLY AFTER MIDNIGHT. THE FRONT WILL
THEN PUSH ALL THE WAY THROUGH THE CWA AS THE SHORT WAVE/JET STREAK
MOVE BY BRINGING COOLER AND DRIER AIR TO ALL OF THE CWA ON MONDAY.
THE MODELS INDICATE SURFACE HIGH PRESSURE SHOULD REMAIN OVER THE CWA
THROUGH THE REST OF THE SHORT TERM WITH HIGHS MAINLY IN THE 70S WITH
GENERALLY WEST WINDS DURING THE DAY AND LIGHT WINDS AT NIGHT. THE
MODELS STILL INDICATE A SHORT WAVE COMING OVER THE AREA EITHER
TUESDAY AFTERNOON AND NIGHT OR WEDNESDAY AFTERNOON AND NIGHT. JUST
PUT IN A SLIGHT CHANCE POP FOR TUESDAY AFTERNOON AND NIGHT FOR NOW.

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS STILL SHOWING UNCERTAINTY IN THE EXTENDED IN REGARDS TO
PATTERN EVOLUTION AND STRENGTH/TIMING OF A COUPLE SHORTWAVES THAT
MOVE THROUGH THE NORTHERN PLAINS. HAVE MADE LITTLE CHANGES TO THE
FORECAST WITH THE EXCEPTION OF RAISING MAX TEMPS A FEW DEGREES
TOWARDS THE END OF THE PERIOD. AT THE START OF THE PERIOD MODELS
SHOW A SYSTEM DEPARTING TO THE EAST AS UPPER LEVEL RIDGING BUILDS IN
FOR FRIDAY. TIMING OF THIS FEATURE STILL IN QUESTION AND IF MODELS
SLOW THIS FEATURE DOWN PRECIP MAY NEED TO BE ADDED FOR THURSDAY BUT
FOR NOW HAVE LEFT DRY. ANOTHER SYSTEM LOOKS TO MOVE INTO THE AREA
FOR THE FRIDAY NIGHT INTO SATURDAY RANGE BUT WILL AWAIT FURTHER
CONFIDENCE IN MODELS RUNS BEFORE ADDING PRECIP.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MOHR/TARVER
Hazardous weather outlook, May 28, 8:00 AM CDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
800 AM CDT SUN MAY 28 2006

MNZ039-046-SDZ006>008-011-018>023-291300-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
800 AM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS
TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO
EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THIS
EVENING INTO LATE TONIGHT. SEVERE STORMS WILL BE POSSIBLE THIS
EVENING INTO TONIGHT...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN
ISOLATED TORNADO POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR LATE TONIGHT.

SDZ003>005-009-010-015>017-033>037-045-048-051-291300-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
800 AM CDT SUN MAY 28 2006 /700 AM MDT SUN MAY 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS
TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INTO THE
EVENING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS
FRONT THIS AFTERNOON INTO TONIGHT. SEVERE STORMS WILL BE
POSSIBLE...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN ISOLATED
TORNADO POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 28, 11:03 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 PM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             OKATON                  43.89N 100.89W
05/28/2006  M1.00 INCH       JONES              SD   COUNTY OFFICIAL

&&

SDOERI
Local storm report, May 28, 11:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     HAIL             2 W MURDO               43.89N 100.75W
05/28/2006  E0.88 INCH       JONES              SD   EMERGENCY MNGR

&&

SDOERI
Local storm report, May 28, 11:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 PM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             PIERRE                  44.37N 100.32W
05/28/2006  M1.00 INCH       HUGHES             SD   TRAINED SPOTTER

&&

SDOERI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:43 PM CDTTornado WarningABRHand, Hyde, Jones88 days
May 28, 11:22 PM CDTTornado WarningABRHand, McPherson, Stanley88 days
May 28, 11:38 PM CDTSevere Thunderstorm WarningABRJones52 min
May 28, 11:40 PM CDTTornado WarningABRCorson, Edmunds, Hughes, McPherson, Stanley, Sully88 days
May 29, 12:04 AM CDTSevere Thunderstorm WarningABRLyman41 min
May 29, 12:26 AM CDTSevere Thunderstorm WarningABRHughes, Stanley34 min
May 29, 12:27 AM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter33 min
May 29, 12:58 AM CDTSevere Thunderstorm WarningABRHand, Hyde47 min
May 29, 1:30 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson45 min
May 29, 2:59 AM CDTSevere Thunderstorm WarningABRCodington, Day, Grant, Roberts31 min

Nearby

Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.